Tennessee, 2001

Flood in Tennessee, August 9, 2001

August 9, 2001 · NWS MRX · 1 event in 1 county or zone

Several roads closed along and near Highway 321 in the St. James community due to culvert and small stream overflow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several roads closed along and near Highway 321 in the St. James community due to culvert and small stream overflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 9, 6:48 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 9, 6:48 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT THU AUG 9 2001

LATE AFTERNOON CONVECTION HAS MOVED RATHER QUICKLY NE UP THE VALLEY
...LEAVING SE TN AND SW NC HIGH AND DRY FOR THE MOMENT.  ALMOST
APPEARS THAT MODELS MAY HAVE MISSED A WEAK SHORTWAVE/VORT MAX.
SOME BRIEF VERY HEAVY RAINS UNFORTUNATELY PASSED THRU OUR NE TN
COUNTIES...MAINLY SEVIER...GREENE...COCKE AND UNICOI.  THIS ACTIVITY
WAS TRACKING INTO CARTER COUNTY AT THIS TIME.

AT ANY RATE...LOOKING UPSTREAM THERE IS ALMOST NO PCPN OVER MIDDLE
TN AND/OR NRN AL.  SO...I WILL LIKELY UPDATE ZONE FORECASTS SHORTLY
AND LOWER RAIN CHANCES FOR ESPECIALLY SRN HALF OF THE FORECAST AREA.

UPDATED ZONES TO FOLLOW BY AROUND 830 PM EDT.  THANKS TO JKL AND FCX
FOR COORDINATION CALLS CONCERNING THESE STORMS.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

In the hours before

Special weather statement, Aug 9, 2:25 PM EST, 4 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-100800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU AUG 9 2001

...TORRENTIAL RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS TONIGHT AND
FRIDAY ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA...

A MODERATELY UNSTABLE AND VERY MOIST AIRMASS WAS IN PLACE ACROSS THE
TENNESSEE VALLEY TODAY. THIS NEARLY TROPICAL AIRMASS WILL HELP TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...AS UPPER-LEVEL
DISTURBANCES MOVE ACROSS THE REGION. A COLD FRONT IS EXPECTED TO MOVE
INTO THE OHIO VALLEY BY FRIDAY AFTERNOON...WHICH WILL HELP TO TRIGGER
ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE REGION. A FEW OF THE
STORMS THAT DEVELOP TONIGHT AND FRIDAY...WILL HAVE THE POTENTIAL TO
PRODUCE ISOLATED REPORTS OF FLASH FLOODING...ESPECIALLY ACROSS LOW
LYING AND FLOOD PRONE AREAS.

RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH
CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Greene

When
August 9, 7:10 PM EST
Where
Greene County, 10 mi SW of Greeneville
Reported by
LAW ENFORCEMENT
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268180.